The Lupus Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
11 Posts
Discussion Starter · #1 ·
Hi everyone,

My story is rather long but I hope someone on here can help me.

I just got back my lab report and it showed my gfr has fallen to 32 from 50 in about a week in a half.

Background:

When gfr was 50, I was only taking a calcium channel blocker for my so called hypertension (confused I think it may be white coat syndrome). My kidney doc wanted me to take 40mg of enalapril a day for protein in urine and blood pressure control. My blood pressure was high the day of my appointment with him. I thought that was too much. My blood pressure is always very low when I check it at home. I feared that by taking an extra medication it could get too low, so I didn't take it. I told my general doc about it and he convinced me that I need to follow the kidney doc's advice. I did and now my gfr is very low.

Further Background:

This is not the first time that I have alternated between the calcium channel blocker and enalapril. When my kidneys first began to fail, I was in the hospital. My kidney function was steadily going down and this was after a high dose of cytoxan and sol medrol. Doctors didn't know what to do. My kidney doctor told me to stop taking enalapril because it could cause reduction in function and he didnt want any further complications. Well guess what my kidney function slowly improved. After that, my kidney doc wanted to start me back on the enalapril. I did but stopped after seeing that my gfr went down. Well my gfr went back up (was actually normal).

I really believe that enalapril especially at a high dose is affecting my kidneys but I have no way proving it to my doctors. I did read on the internet that in some people enalapril could cause a decrease in kidney function but that it is rare. My rumy is already hinting at stopping my cytoxan because she thinks that my kidneys are already scared. I haven't had a chance to talk to my kidney doc and I'm really upset that he didn't even call me. Yesterday I reduced my dosage of eanalpril down to 20 from 40. I want to stop it alltogether but now I'm reading that it isn't wise to stop blood pressure medications quickly and without approval. I'm really scared that I may not find the answer to this in time. I just don't know how I got into this mess.

Candice
 

·
Registered
Joined
·
4,444 Posts
You are right in that the drug can cause GFR to decrease in some patients. You are/were on a pretty high dose of that drug too from my experience... I take only 5mg a day of that drug! But my blood pressure usually runs low both at home and at the doctor's office, so I was put on an extra low dose when my GFR dropped to the 50s and a small amount of protein was being spilled.

Here is a link on the topic:

http://content.karger.com/ProdukteD...oduktNr=223854&Ausgabe=224757&ArtikelNr=44954

Have you told your doctors that the GFR dropped after taking this drug, and increased after stopping it? On two occasions now? That would be fairly compelling evidence that you may be one of those rare people for whom this particular ACE inhibitor lowers GFR.

I hope you get it sorted out soon, and hopefully can try something else for your kidneys with your doctor's backing. That is a pretty scary drop in GFR in 1.5 weeks!

Good luck to you... please write back and let us know how it goes.
 

·
Registered
Joined
·
378 Posts
Enalapril and all other ACE inhibitors can reduce the GFR of the kidneys because it causes the kidneys to constrict blood vessels just before the kidney so it filters less (And also lowers blood pressure). If your GFR reduced on the drug and increased when you stopped it then you probably don't have reduced kidney function in the kidneys themselves. Definately talk to you doctor. The kidney doc definately should be well aware of this problem.
 
1 - 3 of 3 Posts
Top